Free
Correspondence  |   November 1996
Airway Obstruction after Oral Midazolam
Author Notes
  • Assistant Professor of Anesthesiology and Pediatrics Chief, Division of Pediatric Anesthesia, University of Rochester School of Medicine and Dentistry, Strong Memorial Hospital, 601 Elmwood Avenue, Rochester, New York 14642, Electronic mail: Rlitman@ccmail.anes.rochester.edu.
Article Information
Correspondence
Correspondence   |   November 1996
Airway Obstruction after Oral Midazolam
Anesthesiology 11 1996, Vol.85, 1217-1218. doi:
Anesthesiology 11 1996, Vol.85, 1217-1218. doi:
To the Editor:-I report a case of a child with congenital airway abnormalities in whom marked airway obstruction developed after administration of oral midazolam.
A 3-yr-old boy presented as an outpatient for direct laryngoscopy, rigid bronchoscopy, and possible removal of his tracheostomy. The child was born with multiple congenital cervicofacial anomalies, including subglottic stenosis, tracheomalacia, and choanal stenosis, and received a tracheostomy shortly after birth. Previous general anesthetics (without premedication) for tonsillectomy and undescended testicle were uneventful. The parents reported that he had been doing extremely well with the tracheostomy "capped" during the previous 6 months and requested that it be removed. Nighttime pulse oximetry readings (without supplemental oxygen) were consistently greater than 95%. Because it was noted on the patient's records that the child had a great deal of anxiety at the time of his previous surgery, 0.5 mg/kg oral midazolam was given in the ambulatory surgery center, and the child was then sent to the preanesthetic holding area. When I arrived to see the patient (approximately 5-10 min after oral midazolam had been given), his parents were quite concerned and claimed to me that his heartbeat and respirations were double their usual rates. On my initial inspection, the patient appeared dazed and slightly cyanotic, with severe chest wall retractions that the parents acknowledged were also abnormal. Chest auscultation revealed very little inspiratory air entry and apparent airway obstruction. Removal of the tracheostomy cap provided immediate relief. The respiratory and heart rates decreased and the cyanosis disappeared within 30 s. Oxyhemoglobin saturation was not recorded during this episode. Surgery proceeded uneventfully after induction of general anesthesia, using halothane via the tracheostomy. Bronchoscopy revealed marked tracheomalcia and tracheal collapse during spontaneous ventilation. The tracheostomy was, therefore, left in place, and the child was subsequently discharged home without further adverse events.
To my knowledge, there are no reports of respiratory compromise secondary to oral midazolam administration. In addition, during the past 5 yr, I have used oral midazolam premedication in more than 100 children with sleep apnea presenting for tonsillectomy, and I have not seen worsening of upper airway obstruction. Respiratory compromise has been reported in healthy children after nasally administered midazolam. [1,2] Peak plasma concentrations after intranasal midazolam are generally higher than those after oral administration. [1] This complication illustrates that, although oral midazolam premedication is generally extremely safe, selected patients with airway abnormalities might be at greater than usual risk for respiratory compromise.
Ronald S. Litman, D.O., Assistant Professor of Anesthesiology and Pediatrics Chief, Division of Pediatric Anesthesia, University of Rochester School of Medicine and Dentistry, Strong Memorial Hospital, 601 Elmwood Avenue, Rochester, New York 14642, Electronic mail: Rlitman@ccmail.anes.rochester.edu.
(Accepted for publication August 20, 1996.)
REFERENCES
Malinovsky J, Populaire C, Cozian A, Lepage JY, Lejus C, Pinaud M: Premedication with midazolam in children. Effect of intranasal, rectal and oral routes on plasma midazolam concentrations. Anaesthesia 1995; 50:351-4.
Karl HW, Keifer AT, Rosenberger JL, Larach MG, Ruffle JM: Comparison of the safety and efficacy of intranasal midazolam or sufentanil for preinduction of anesthesia in pediatric patients. Anesthesiology 1992; 76:209-15.